Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 130, NWS Lubbock, TX

May 20, 2012King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 20, 2012, 5:34 PM CDT for King County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2012, 5:34 PM CDT (22:34 UTC)
Expired
May 20, 2012, 6:15 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County King County, TX

The radar

The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:53 PM CDTHAIL 1.754 S Guthrie, TX
May 20, 6:00 PM CDTHAIL 2.55 S Guthrie, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS54 KLUB 202234
SVRLUB
TXC269-202315-
/O.NEW.KLUB.SV.W.0130.120520T2234Z-120520T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS.

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR GUTHRIE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT HIGHWAY 83 AND 114 NORTH AND   
  EAST OF GUTHRIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHWEST TEXAS.

&&

LAT...LON 3343 10001 3350 10049 3369 10050 3383 10005
TIME...MOT...LOC 2233Z 280DEG 16KT 3359 10035

$$

24
1 follow-up statement
446 
WWUS54 KLUB 202255
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT SUN MAY 20 2012

TXC269-202315-
/O.CON.KLUB.SV.W.0130.000000T0000Z-120520T2315Z/
KING TX-
555 PM CDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KING COUNTY
UNTIL 615 PM CDT...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GUTHRIE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 83 SOUTH OF GUTHRIE AND RURAL AREAS SOUTH OF HIGHWAY  
  114 EAST OF GUTHRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. 

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3343 10001 3349 10041 3372 10041 3383 10005
TIME...MOT...LOC 2253Z 291DEG 14KT 3356 10027

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:23 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 3:23 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN MAY 20 2012

.SHORT TERM...
NORTHWEST FLOW ALOFT WILL BE IN PLACE TONIGHT AND MONDAY VEERING TO
ALMOST NORTHERLY BY MONDAY EVENING AHEAD OF RIDGING TO OUR WEST.  AT
THE SURFACE...COLD FRONT CURRENTLY LIES FROM SOUTH OF GUTHRIE TO
O'DONNELL.  WV IMAGERY DEPICTS A MARKED ABSENCE OF ANY SIGNIFICANT
SIGNS OF A TRIGGERING MECHANISM FOR STORMS THIS EVENING.
INDICATIONS OF THE ONSET OF ISENTROPIC ASCENT ARE BEGINNING TO SHOW
IN VISIBLE SATELLITE IMAGERY AS SUGGESTED BY NWP AND THIS CONTINUES
TO BE OUR BEST SHOT AT GETTING SOME RAINFALL ACROSS THE AREA.  IT
STILL REMAINS PLAUSIBLE THAT THE ISENTROPIC ACTION CAN BE SUFFICIENT
TO LIFT PARCELS TO A LEVEL WHICH WOULD SUPPORT DEEP LEVEL
CONVECTION.  GIVEN PWAT VALUES IN EXCESS OF 1 INCH THERE IS AT LEAST
SOME RISK OF DECENT RAINFALL TOTALS INVOF THE FRONT THIS EVENING.
THE SURFACE LOW OVER SE CO WILL CONTINUE MOVING EASTWARD AND
INITIATE RETURN FLOW IN THE WEST WHICH MAY VERY WELL PIVOT THE
FRONTAL BOUNDARY TO BE ORIENTED SE TO NW BY MONDAY AFTERNOON WITH
YET ANOTHER SHOT AT MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

REGARDING SEVERE POTENTIAL...MODERATELY UNSTABLE AIRMASS EXISTS
SOUTH OF THE FRONTAL BOUNDARY AND THUS WE COULD SEE A FEW BRIEFLY
SEVERE STORMS EARLY THIS EVENING BEFORE THINGS TURN TO MORE OF A
GENERAL RAIN THREAT.

IN TERMS OF ANNULAR ECLIPSE VIEWING...THAT IS GOING TO BE TRICKY.
LOW LEVEL CLOUDINESS CONTINUES TO DEVELOP ACROSS THE ENTIRE CWFA
WITH THE THINNEST CLOUDS NEAR THE TX/NM BORDER WHERE ISENTROPIC
ASCENT IS A BIT WEAKER.  STILL...A WEAK WAVE OVER SW CO MAY TRIGGER
SOME OROGRAPHICALLY INDUCED CLOUDS.  OH...AND ONE CAVEAT...IF YOU
VALUE YOUR EYESIGHT...NEVER LOOK DIRECTLY AT THE SUN.

&&

.LONG TERM...
THERE MAY BE SOME LINGERING CONVECTIVE ACTIVITY EARLY TUESDAY
MORNING MAINLY ACROSS OUR WRN AND NRN ZONES WITH SOME REMAINING
ISENTROPIC LIFT OVER WHAT/S LEFT OF THE DECAYING FRONT AND NW FLOW
ALOFT. TEMPS WILL WARM UP BACK INTO THE 90S DURING THE DAY WITH
SHORTWAVE RIDGING BRINGING RISING HEIGHTS. HOWEVER...LATE IN THE
DAY THE UPPER RIDGE MAY BECOME SOMEWHAT DENTED BY ANOTHER WEAK
WAVE MOVING OUT OF THE SRN ROCKIES...WHICH COULD GIN UP ANOTHER
ROUND OF LATE DAY TSTMS FROM SE COLO TO SE NM...SOME OF WHICH
COULD SURVIVE A FEW HOURS AFTER SUNSET AS THE LLJ INCREASES AND
MAKE IT INTO OUR WRN AND NW ZONES. WILL KEEP POPS BELOW MENTION AS
THIS ACTIVITY WILL LIKELY BE ISOLD AT BEST.

WEDNESDAY STILL APPEARS TO BE THE HOTTEST AND DRIEST DAY OF THE
WEEK AS A SHORTWAVE TROUGH WELL TO OUR NORTH WILL PRODUCE DEEP AND
SWIFT SOUTHWEST FLOW ACROSS WTX AND HELP TO ADVECT DRY AIR IN FROM
NM AND SHUNT THE DRYLINE EAST. TEMPS WILL LIKELY BE NEAR OR
SLIGHTLY ABOVE 100F FOR MANY LOCATIONS AND WIND SPEEDS MAY BE
SUFFICIENT TO PRODUCE A BIT OF BLOWING DUST ON THE CAPROCK.
THURSDAY SHOULD STILL BE HOT AND DRY...BUT DECREASING HEIGHTS AS A
DEEP TROUGH MOVES INTO THE WEST WILL BEGIN A GRADUAL COOL DOWN.
700MB TEMPS PEAK AROUND 15C ON WED BEFORE GRADUALLY BACKING DOWN
INTO NEXT WEEKEND. A FRONT MAY MAKE A FORAY INTO THE PANHANDLES
THU NIGHT...BUT THEN DEEPENING S-SW FLOW SHOULD TAKE IT BACK TO
OUR NORTH. BY LATE FRIDAY/SATURDAY...PREVAILING SE LOW-LVL WINDS
SHOULD SEND THE DRYLINE WEST INTO NM. AND THE S-SW FLOW ALOFT MAY
BEGIN TO TAP INTO SOME SUBTROPICAL MOISTURE AS WELL. DEPENDING ON
THE SPEED OF THE UPPER-LEVEL TROUGH TO OUR WEST...THERE MAY
SUFFICIENT UPPER-LVL SUPPORT FOR TSTMS TO RETURN TO THE FCST SAT
AND SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  80  57  92  59 /  30  30  20  10  10
TULIA         58  80  57  90  62 /  30  30  20  10  10
PLAINVIEW     59  83  58  90  63 /  30  30  20  10  10
LEVELLAND     62  86  60  91  64 /  30  30  20  10  10
LUBBOCK       62  84  61  91  65 /  30  40  20  10  10
DENVER CITY   62  86  60  92  65 /  30  20  20  10  10
BROWNFIELD    64  87  60  92  65 /  30  30  20  10  10
CHILDRESS     65  83  61  93  66 /  20  30  20  10  10
SPUR          64  86  59  92  65 /  30  40  20  10  10
ASPERMONT     65  88  62  93  68 /  20  40  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/33
Hazardous weather outlook, May 20, 11:14 AM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT SUN MAY 20 2012

TXZ021>044-211615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND
EVENING ALONG A STALLED FRONTAL BOUNDARY EXTENDING ACROSS THE
SOUTHERN SOUTH PLAINS AND ROLLING PLAINS. CLOUD COVER AND
INDISCREET UPPER LEVEL FORCING WILL LIMIT THE SEVERE POTENTIAL FOR
THE MOST PART HOWEVER A FEW SEVERE STORMS ARE EXPECTED. ACTIVITY
COULD CONTINUE INTO THE OVERNIGHT HOURS AND SPREAD NORTH AS WARM
ADVECTION OCCURS ABOVE THE FRONTAL BOUNDARY. THE PRIMARY THREAT
FROM THE STORMS WILL BE HAIL TO GOLF BALL SIZE HOWEVER SOME WIND
GUSTS TO 60 MPH WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY PRIMARILY IN THE AFTERNOON
AND EVENING. THE OVERALL THREAT FOR ORGANIZED SEVERE STORMS IS
LOW. WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:21 PM CDTSpecial Weather StatementLUBKing39 min
May 20, 6:45 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.